Massachusetts, 2007

High Wind and Strong Wind in Massachusetts, December 23 to 24, 2007

December 23 to 24, 2007 · NWS BOX · 5 events in 5 counties and zones

Strong winds occurred behind a rapidly moving cold front that crossed southern New England.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Strong winds occurred behind a rapidly moving cold front that crossed southern New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 23, 7:10 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Dec 23, 7:10 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
710 PM EST SUN DEC 23 2007

.SYNOPSIS...
AN APPROACHING STRONG COLD FRONT WILL BRING A PERIOD OF MILD
TEMPERATURES AND WIND-DRIVEN HEAVY RAIN SHOWERS THIS AFTERNOON INTO
TONIGHT. DRY WEATHER IS EXPECTED THROUGH AT LEAST THURSDAY AS HIGH
PRESSURE BUILDS ACROSS THE EASTERN STATES.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
MODERATE TO HEAVY RAIN SHOWERS ARE ADVANCING INTO SOUTHWEST
NH...WESTERN MA AND CONNECTICUT AS OF 7 PM.  THIS ACTIVITY WILL
RAPIDLY OVER SPREAD THE COASTAL PLAIN THROUGH 9 PM.  THE RAIN WILL
FALL HEAVILY AT TIMES...BUT ONLY FOR SEVERAL HOURS AS WE EXPECT ALL
THE ACTIVITY TO EXIT INTERIOR SOUTHERN NEW ENGLAND BY MIDNIGHT AND
THE CAPE/ISLANDS BY AROUND 2 AM.  PLEASE SEE OUR HYDROLOGY SECTION
FOR MORE DETAILS.

AS FOR THE WIND ADVISORY...MODELS CONTINUE TO SHOW VERY POWERFUL
WINDS JUST OFF THE DECK WITH 60 TO 70 KNOTS AT 925 MB  THE PROBLEM
IS THAT THERE IS A VERY STRONG INVERSION SO IT WILL BE TOUGH TO GET
A LOT OF THOSE WINDS DOWN TO THE GROUND AND BUFKIT SOUNDINGS SHOW
THIS PROBLEM.  THEREFORE...NO CHANGES TO THE CURRENT WIND ADVISORY FOR THE
SOUTH COAST/CAPE/ISLANDS AND AREAS OF THE HIGHER TERRAIN.  THE ONE
THING WE WILL HAVE TO WATCH IS A FINE LINE OF HEAVY SHOWERS ACROSS
CENTRAL NEW YORK STATE EARLY THIS EVENING.  THAT IS ACTUALLY WHERE
THE COLD FRONT IS LOCATED.  MANY LOCATIONS HAVE BEEN REPORTING BRIEF
35 TO 45 MPH WIND GUSTS AS THIS LINE MOVES THROUGH.  IF ITS ABLE TO
HOLD TOGETHER WE MAY GO AHEAD AND ISSUE AND A SPECIAL WEATHER
STATEMENT TO MENTION THIS POTENTIAL.  ITS SO SHORT LIVED THOUGH AND
SOMEWHAT CONVECTIVELY DRIVEN...SO DONT SEE A REASON TO BLANKET THE
WHOLE REGION IN A WIND ADVISORY RIGHT NOW.  WILL CERTAINLY TO
CONTINUE TO MONITOR THROUGH IN CASE THINGS CHANGE.

WE ARE STARTING TO MIX SOME OF THE WARMER MID LEVEL AIR DOWN ACROSS
MANY LOCATIONS.  WE SHOULD SEE TEMPERATURES SHOOT UP INTO THE LOW TO
MID 50S ACROSS MUCH OF THE REGION FOR A TIME OVERNIGHT...BEFORE THE
COLD FRONT MOVES THROUGH AND THINGS COOL BACK DOWN.  SOME OF THE
VALLEY LOCATIONS STILL HAVE TEMPERATURES IN THE 30S AS OF 7 PM...BUT
THESE LOCATIONS SHOULD SEE TEMPERATURES BRIEFLY SPIKE UP AT LEAST
INTO THE UPPER 40S TO LOWER 50S AS THERE SHOULD BE ENOUGH MIXING
RIGHT AHEAD OF THE FRONT.  THE 2 METER TEMPERATURE FIELDS ARE DOING
MUCH BETTER WITH THIS THAN THE MOS GUIDANCE...WHICH IS TYPICAL
DURING NIGHTTIME WARM ADVECTION AHEAD OF A STRONG COLD FRONT.
TEMPERATURES SHOULD THEN FALL BACK INTO THE UPPER 20S AND 30S BY
DAYBREAK MONDAY...AS CHILLIER MOVES BACK INTO THE REGION FROM THE
WEST SOUTHWEST.

IN ADDITION...THE STRONG SOUTH WINDS WILL KICK IN AS TIDES ARE
OUTGOING TONIGHT ALONG THE SOUTH COAST. AT THIS POINT...NOT
EXPECTING WIDESPREAD COASTAL PROBLEMS BUT COULD SEE SOME SPLASH OVER
ON THE SOUTH FACING BEACHES.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
COLDER AND DRIER AIR ARRIVING DURING THE DAY MONDAY WILL LEAD TO
BETTER MIXING AND MORE FREQUENT WIND GUSTS MONDAY.

MOS GUIDANCE TEMPERATURES WERE ALL VERY CLOSE...SO DID NOT STRAY TOO
FAR. MAV MOS LOOKED TO HAVE THE BEST HANDLE ON THE DIURNAL TREND WITH
A LATE SURGE OF WARM AIR JUST AHEAD OF THE FRONT.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
MONDAY NIGHT...
DIURNAL CUMULUS CLOUDS DISSIPATE AND SKIES SHOULD BECOME MOSTLY CLEAR.
WINDS WILL NOT DECOUPLE...BUT WITH THE COLD ADVECTION LOWS SHOULD
STILL FALL WELL DOWN INTO THE 20S ACROSS MOST LOCATIONS...WITH LOWER
30S IN THE URBAN HEAT ISLAND OF BOSTON/THE OUTER CAPE/NANTUCKET.

TUESDAY...
A MOSTLY SUNNY AND PLEASANT DAY IN STORE FOR SOUTHERN ENGLAND.  THE
WINDS WILL BE MUCH LESS THAN ON MONDAY AND LOTS OF SUNSHINE SHOULD PUSH
THE MERCURY INTO THE LOW TO MID 40S ACROSS MOST LOCATIONS...WITH
SLIGHTLY COOLER READINGS IN THE HIGHER TERRAIN.

TUESDAY NIGHT...
MAINLY CLEAR SKIES AND LIGHT WINDS SHOULD ALLOW FOR A GOOD NIGHT OF
RADIATIONAL COOLING.  WE SHOULD SEE WIDE RANGE IN OVERNIGHT
LOWS...RANGING FROM THE TEENS ACROSS THE NORMALLY COLDEST OUTLYING
LOCATIONS...TO THE 20S ELSEWHERE.  THE WARM SPOT WILL BE THE URBAN
HEAT ISLAND OF BOSTON WHERE OVERNIGHT LOWS SHOULD ONLY FALL TO
AROUND 30 DEGREES.

WEDNESDAY AND THURSDAY...
FORECAST CONFIDENCE REMAINS BELOW AVERAGE IN THIS TIME PERIOD.  THE
12Z GFS CONTINUES ITS TREND FROM YESTERDAY AS A SHORTWAVE DROPPING
DOWN INTO THE MID ATLANTIC TRIGGERS THE DEVELOPMENT OF COASTAL LOW
PRESSURE.  THE 12Z GFS TRACKS THE SYSTEM NORTHEASTWARD PASSING IT
CLOSE TO THE BENCHMARK BUT STILL TO THE SOUTHEAST OF IT.
HOWEVER...TODAY THE 12Z UKMET HAS JOINED FORCES WITH THE GFS
ALTHOUGH A TAD SLOWER.  MEANWHILE...THE ECMWF/CANADIAN/NAM SHOW THE
LOW TRACKING FURTHER EAST.  EVEN IF THE CLOSER TRACK OF THE
UKMET/GFS VERIFY...LIGHT RAIN SHOWERS WOULD JUST GRAZE THE SOUTHEAST
NEW ENGLAND COAST WEDNESDAY NIGHT.  WILL JUST INCLUDE LOW CHANCE
POPS FOR NOW ACROSS THE CAPE AND ISLANDS WITH THE MODEL
DISAGREEMENT...BUT EITHER WAY THIS DOES NOT LOOK TO BE A BIG STORM
FOR OUR REGION.

AN UPPER LEVEL DISTURBANCE MOVING ACROSS SOUTHERN NEW ENGLAND ON
THURSDAY...MAY BRING A PERIOD OF RAIN/SNOW SHOWERS.  WILL INCLUDE A
LOW CHANCE POP FOR NOW TO COVER THIS POTENTIAL BUT IT DOES NOT LOOK
LIKE A BIG DEAL AND ANY PRECIPITATION AMOUNTS SHOULD BE LIGHT.

HIGHS ON WEDNESDAY AND THURSDAY SHOULD BE CLOSE TO NORMAL...MAINLY
IN THE LOWER 40S WITH SLIGHTLY COOLER READINGS IN THE HIGHER
TERRAIN.  LATEST MEX GUIDANCE HANDLES THIS SITUATION VERY WELL.

FRIDAY THROUGH SUNDAY...
TIMING REMAINS HIGHLY UNCERTAIN...BUT MODELS DO AGREE THAT THE
WEATHER WILL BE UNSETTLED OVER THIS TIME.  AT THIS TIME...IT LOOKS
LIKE LOW PRESSURE WILL BE PASSING TO OUR NORTHWEST FRIDAY NIGHT
DRAGGING A COLD FRONT THROUGH OUR REGION SOMETIME ON SATURDAY.  FOR
NOW WILL INCLUDE SOME CHANCE POPS FRIDAY NIGHT AND SATURDAY...MAINLY
FOR RAIN SHOWERS AS THERE DOES NOT LOOK TO BE MUCH OF A COLD AIR
SUPPLY WITH THE SYSTEM PASSING TO OUR WEST AND THE HIGH PRESSURE
SYSTEM MOVING OFF THE COAST.  THERE STILL MAY BE A TOUCH OF ICE
ACROSS THE INTERIOR AT THE ONSET...SO WE WILL STILL HAVE TO WATCH
FOR THIS POTENTIAL.

THE FORECAST BECOMES EXTREMELY UNCERTAIN BY NEXT SUNDAY.  THE ECMWF
SHOWS THE POTENTIAL FOR A STORM SYSTEM TO BRING SNOW TO PORTIONS OF THE
REGION ON SUNDAY.  MEANWHILE...THE 12Z OPERATIONAL GFS SHOWS A VERY
WARM SOLUTION WITH A LOW TRACKING TOWARDS THE GREAT LAKES BRINGING A
MILD RAIN TO THE REGION.  HOWEVER...THE VAST MAJORITY OF THE GFS
ENSEMBLES ARE MUCH COLDER THAT THE OPERATIONAL GFS MODEL.  FOR NOW
WILL JUST GO WITH A CHANCE OF RAIN OR SNOW ON SUNDAY...AS ITS WAY
TOO EARLY TO SAY MUCH MORE.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
CEILINGS RANGING FROM VFR ACROSS EASTERN MA...TO MVFR/IFR ACROSS
MOST OF INTERIOR SOUTHERN NEW ENGLAND EARLY THIS EVENING. EXPECT
CEILINGS TO DROP TO MVFR ACROSS THE ENTIRE REGION WITH TIMES OF IFR
CONDITIONS UNTIL THE FRONT CLEARS THE REGION BETWEEN 5Z AND 7Z. WITH
AN INCREASING SOUTH LOW LEVEL JET...EXPECT PROBLEMS WITH LLWS.
ALREADY HAVE SOUTH WINDS AT 50 KT 050 AGL. EXPECTING THESE WINDS TON
INCREASE IN SPEED AND LOWER TOWARD 06Z...THEN START TO LIFT AND
DIMINISH AS THE JET MOVES OUT TO SEA. CONDITIONS IMPROVING TO VFR
LATE TONIGHT FROM WEST TO EAST. VFR FOR MOST OF SOUTHERN NEW ENGLAND
MONDAY...THE EXCEPT BEING THE POSSIBILITY OF MVFR CEILINGS ACROSS
PORTIONS OF SOUTHERN NH AND NORTHWEST MA MONDAY AFTERNOON IN DIURNAL
STRATOCUMULUS.

OUTLOOK...MONDAY NIGHT THROUGH FRIDAY...
VFR CONDITIONS MAINLY EXPECTED OVER THIS TIME.  COULD BE A PERIOD OF
MVFR/IFR CONDITIONS WEDNESDAY NIGHT ON THE CAPE AND ISLANDS...IF A
COASTAL STORM GETS CLOSE ENOUGH TO THE REGION.  MAY ALSO BE A FEW
HOURS OF MVFR/IFR CONDITIONS ON THURSDAY WITH AN UPPER LEVEL
DISTURBANCE.

&&

.MARINE...
IN THE SHORT TERM...TODAY AND TONIGHT...
WITH A STRONG SOUTH PRESSURE GRADIENT AHEAD OF AN APPROACHING COLD
FRONT...EXPECTING GALE FORCE WINDS TO DEVELOP ACROSS ALL OF THE
WATERS EXCEPT BOSTON HARBOR. COULD SEE GUSTS UP TO 40-45 KTS AS
WELL...MAINLY ON THE SOUTHERN OUTER WATERS. IN LIGHT OF THE WNA BIAS
FOR OVERFORECASTING SEAS IN THE SOUTH COASTAL SOUNDS IN A STRONG
SOUTH FLOW...OPTED TO USE A LOCAL VERSION OF THE SWAN MODEL. THE SWAN
MODEL WAS VERIFYING BETTER WITH THE LATEST BUOY AND FERRY REPORTS
ANYWAY.

AS WINDS SHIFT TO W-SW AFTER FRONTAL PASSAGE EARLY MONDAY MORNING...
SPEEDS WILL SLOWLY DIMINISH BUT GUSTS WILL REMAIN NEAR GALE FORCE INTO
MONDAY.

IN THE LONGER TERM...MONDAY NIGHT THROUGH FRIDAY...ANY LEFT OVER
WESTERLY GALE FORCE WIND GUSTS EARLY IN THE EVENING...WILL QUICKLY
DIMINISH TO SCA LEVELS.

TUESDAY THROUGH WEDNESDAY AFTERNOON HIGH PRESSURE WILL BUILD IN FROM
THE SOUTHEAST UNITED STATES...SO NOT EXPECTING ANY MARINE HEADLINES.

BY WEDNESDAY NIGHT AND THURSDAY...A WEAK COASTAL LOW IS EXPECTED TO
PASS SOUTHEAST OF THE BENCHMARK.  THIS MAY GRAZE OUR EASTERN WATERS
WITH MARGINAL SCA LEVELS...BUT THIS REMAINS UNCERTAIN SINCE THE
MODELS DISAGREE ON THE TRACK.

&&

.HYDROLOGY...
MODELS CONTINUE TO FORECAST A SLUG OF PRECIPITATION MOVING ACROSS
SOUTHERN NEW ENGLAND WITH A COLD FRONT FRONT TONIGHT. BY 12Z
MONDAY...FORECASTED RAINFALL WILL BE AROUND 1 INCH ACROSS MOST OF
THE REGION...EXCEPT ABOUT 0.50-0.75 INCHES ACROSS CAPE COD AND THE
ISLANDS. WILL BE A QUICK HITTER...WITH THE HEAVIEST RAIN FALLING
BETWEEN 00Z AND 06Z MONDAY.

WITH TEMPERATURES REMAINING ABOVE FREEZING MOST OF THE TIME THROUGH
MONDAY...EXPECTING TO MELT A GOOD PORTION OF THE EXISTING SNOW PACK. THE
HEAVY RAINFALL WILL COMBINE WITH THIS MELTING SNOW TO RESULT IN AREAS
OF POOR DRAINAGE FLOODING. OTHERWISE...NOT EXPECTING WIDESPREAD
RIVER FLOODING FROM THIS EVENT AT THIS POINT.

STORM DRAINS SHOULD BE CLEARED OF ICE AND SNOW TO ALLOW THE MELTED
SNOW AND RAINFALL TO DRAIN OFF ROADWAYS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...WIND ADVISORY UNTIL 1 AM EST MONDAY FOR MAZ002-004-008-009-012-
     016-020-021.
     WIND ADVISORY UNTIL 4 AM EST MONDAY FOR MAZ022>024.
NH...NONE.
RI...WIND ADVISORY UNTIL 1 AM EST MONDAY FOR RIZ006>008.
MARINE...GALE WARNING UNTIL 6 AM EST MONDAY FOR ANZ231>237-250-254-255.
     SMALL CRAFT ADVISORY UNTIL 4 AM EST MONDAY FOR ANZ230.

&&

SYNOPSIS...FRANK
NEAR TERM...FRANK
SHORT TERM...BELK
LONG TERM...FRANK
AVIATION...FRANK/BELK
MARINE...BELK/FRANK
HYDROLOGY...BELK
Hazardous weather outlook, Dec 23, 4:41 PM EST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
441 PM EST SUN DEC 23 2007

CTZ002>004-MAZ003-005>007-010-011-013>015-017>019-026-NHZ011-012-015-
RIZ001>005-242145-
HARTFORD CT-TOLLAND CT-WINDHAM CT-EASTERN FRANKLIN MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
441 PM EST SUN DEC 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND
NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT

THERE IS THE POTENTIAL FOR URBAN AND POOR DRAINAGE STREET FLOODING
THIS EVENING DUE TO AN EXPECTED PERIOD OF HEAVY RAIN SHOWERS AND SNOW
MELT THIS EVENING.

WINDS WILL BECOME QUITE GUSTY THIS EVENING...BUT GUSTS ARE EXPECTED
TO REMAIN BELOW WIND ADVISORY CRITERIA OF 46 MPH. THIS WILL NEED TO
BE MONITORED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS MAY APPROACH WIND ADVISORY CRITERIA MONDAY...WITH WEST TO
SOUTHWEST WINDS OF 20 TO 30 MPH GUSTS TO 35 TO 40 MPH AT TIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ002-004-008-009-012-016-242145-
WESTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-SOUTHERN WORCESTER MA-EASTERN NORFOLK MA-
441 PM EST SUN DEC 23 2007

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MASSACHUSETTS...
EASTERN MASSACHUSETTS AND WESTERN MASSACHUSETTS.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

THERE IS THE POTENTIAL FOR URBAN AND POOR DRAINAGE STREET FLOODING
THIS EVENING DUE TO AN EXPECTED PERIOD OF HEAVY RAIN SHOWERS AND SNOW
MELT THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS MAY APPROACH WIND ADVISORY CRITERIA MONDAY...WITH WEST TO
SOUTHWEST WINDS OF 20 TO 30 MPH GUSTS TO 40 MPH AT TIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ020-021-RIZ006>008-242145-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
441 PM EST SUN DEC 23 2007

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH COASTS OF
MASSACHUSETTS AND RHODE ISLAND.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

THERE IS THE POTENTIAL FOR URBAN AND POOR DRAINAGE STREET FLOODING
THIS EVENING DUE TO AN EXPECTED PERIOD OF HEAVY RAIN SHOWERS AND SNOW
MELT THIS EVENING.

SOUTH WINDS TONIGHT MAY RESULT IN SOME SPLASH OVER ALONG THE SOUTH
COAST AT THE TIME OF HIGH TIDE...BUT NO SIGNIFICANT COASTAL FLOODING
PROBLEMS ARE EXPECTED. HOWEVER...THERE MAY BE SOME BEACH EROSION ALONG
THE SOUTH COAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS MAY APPROACH WIND ADVISORY CRITERIA MONDAY...WITH WEST TO
SOUTHWEST WINDS OF 20 TO 30 MPH GUSTS TO 40 MPH AT TIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ022>024-242145-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
441 PM EST SUN DEC 23 2007

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 4 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CAPE COD...MARTHAS VINEYARD AND
NANTUCKET.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

THERE IS THE POTENTIAL FOR URBAN AND POOR DRAINAGE STREET FLOODING
THIS EVENING DUE TO AN EXPECTED PERIOD OF HEAVY RAIN SHOWERS AND SNOW
MELT THIS EVENING.

SOUTH WINDS TONIGHT MAY RESULT IN SOME SPLASH OVER ALONG THE SOUTH
COAST AT THE TIME OF HIGH TIDE...BUT NO SIGNIFICANT COASTAL FLOODING
PROBLEMS ARE EXPECTED. HOWEVER...THERE MAY BE SOME BEACH EROSION ALONG
THE SOUTH COAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS MAY APPROACH WIND ADVISORY CRITERIA MONDAY...WITH WEST TO
SOUTHWEST WINDS OF 20 TO 30 MPH GUSTS TO 40 MPH AT TIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231>237-250-254-255-242145-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
441 PM EST SUN DEC 23 2007

...GALE WARNING IN EFFECT UNTIL 6 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MARGINAL GALE WARNING CRITERIA MAY CONTINUE DURING MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-242145-
BOSTON HARBOR-
441 PM EST SUN DEC 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR BOSTON HARBOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THERE IS A
CHANCE OF GALE FORCE GUSTS THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS MAY APPROACH GALE CRITERIA MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 23, 8:55 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
855 PM EST SUN DEC 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     NON-TSTM WND DMG MONTGOMERY              42.20N 72.80W
12/23/2007                   HAMPDEN            MA   AMATEUR RADIO

            TREE DOWN ON WIRES NEAR OLD STATE ROAD.

0849 PM     NON-TSTM WND DMG HUNTINGTON              42.23N 72.88W
12/23/2007                   HAMPDEN            MA   AMATEUR RADIO

            TREE DOWN

&&

HFRANK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Eastern Norfolk

When
December 23, 9:34 PM EST
Where
Eastern Norfolk forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Blue Hill Observatory in Milton (KMQE) recorded a 65 mph wind gust. No damage was reported.

High Wind, Southern Plymouth

When
December 23, 10:05 PM EST to 11:10 PM EST
Where
Southern Plymouth forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

Trees and wires were downed by high winds as a cold front moved through southern Plymouth County. This resulted in several power outages.

High Wind, Southern Bristol

When
December 23, 10:17 PM EST to 11:37 PM EST
Where
Southern Bristol forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Trees and wires were downed by high winds as a cold front swept across southern Bristol County. This resulted in several power outages.

Strong Wind, Eastern Plymouth

When
December 23, 11:58 PM EST to December 24, 12:14 AM EST
Where
Eastern Plymouth forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

Trees were downed by strong winds associated with a cold front moving across eastern Plymouth county. This includes a large tree down across French Street, resulting in the road being closed to traffic.

High Wind, Nantucket

When
December 24, 12:39 AM EST to 1:40 AM EST
Where
Nantucket forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Nantucket (KACK) recorded a 40 mph sustained wind. No damage was reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2007Every state in 2007This day in weather historyWarnings in Massachusetts, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70871, 72345, 72346, 72347, 70870.